MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: merit reut 5fr catheter, 4-5 terumo azur coils, pva particles.Occupation: sister.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required a retracta detachable embolization coil for a proximal portal vein embolization procedure.The coil was advanced into the target location without difficulty, however, the operator reported even after 15-20 turns the coil would not detach from the delivery wire.The coil and delivery wire were removed and the procedure was completed with competitor coils.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
D10- product received on: 14jul2020.Investigation-evaluation: a representative from north hampshire hospital informed cook of an incident involving a retracta detachable embolization coil.On 08jun2020 during a portal vein embolization procedure, the coil would not detach from the delivery system.There was no resistance advancing the device within the competitors 5fr catheter.The device was removed and completed with competitor coils.The diameter of the target vessel was 11/12mm.The physician flushed the catheter before each deployment.The device was turned about 15-20 times in a counterclockwise direction.The junction of the delivery wire was within the catheter and the torque device was used during deployment.There have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control of the device, as well as a visual inspection, functional test, and dimensional verification, were conducted during the investigation.The complainant returned one delivery wire with the coil attached to cook for investigation.Physical examination of the returned device showed biomatter present.There are two kinks in the coil at the proximal end.The kinks are located at 5mm and 7mm from the proximal end of the coil.There is no damage to the transition segment.There is no other damage to the device.A function test was performed and the coil could be detached.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify related nonconformances prior to distribution.There is evidence of testing in place to meet design requirements related to this failure mode.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.¿ a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot and related subassembly lots records no nonconformances.A database search was completed on the complaint lot and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot.It was concluded that there is no evidence that nonconforming product exists in house or in field.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.The ifu states ¿under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.¿ it is possible the delivery wire was not advanced slowly and may have caused damage to the device, so the coil could not be detached.Based on the information provided, examination of returned product, and resulting of the investigation, the investigation conclusion for this complaint is cause traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10153811
Report Number1820334-2020-01134
Device Sequence Number2240475
Product Code KRD
UDI-Device Identifier10827002341996
UDI-Public(01)10827002341996(17)230906(10)9125734
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2023
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-10
Device Lot Number9125734
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2020
Initial Date Received by Manufacturer 06/11/2020
Supplement Date Received by Manufacturer07/23/2020
Initial Report FDA Received Date06/15/2020
Supplement Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1